Alert archive / Rhode Island / Flash Flood Watches in 2018
Flash Flood Watch 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this flash flood watch at Sep 12, 2018, 3:10 PM EDT for Bristol County, Norfolk County, Plymouth County, Massachusetts; 5 counties in Rhode Island; Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Sep 12, 2018, 3:10 PM EDT (19:10 UTC)
- Expired
- Sep 13, 2018, 7:00 AM EDT
- In force
- 16 hr
- Issued by
- NWS Boston/Norton, MA
- Flood severity
- None
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Bristol County, MA, Norfolk County, MA, Plymouth County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 36 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 7.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
820 WGUS61 KBOX 121910 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Boston/Norton MA 310 PM EDT Wed Sep 12 2018 CTZ002>004-MAZ013-016>021-RIZ001>007-130315- /O.NEW.KBOX.FF.A.0007.180912T1910Z-180913T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Foxborough, Norwood, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 310 PM EDT Wed Sep 12 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Boston/Norton has issued a * Flash Flood Watch for northern Connecticut, all of Rhode Island except Block Island and southeastern Massachusetts. * Through late early Thursday morning. * Light to moderate rain with heavy thunderstorms will continue to move across the watch area. Some areas have already seen 2 to 3 inches of rainfall with more possible. Therefore, the risk for localized flash flooding will continue into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
277 WGUS61 KBOX 130158 FFABOX Flood Watch National Weather Service Boston/Norton MA 958 PM EDT Wed Sep 12 2018 CTZ002>004-MAZ013-016>021-RIZ001>007-130900- /O.CON.KBOX.FF.A.0007.000000T0000Z-180913T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Tolland CT-Windham CT-Western Norfolk MA- Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA- Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Foxborough, Norwood, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 958 PM EDT Wed Sep 12 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT THURSDAY... The Flash Flood Watch continues for * Portions of northern Connecticut, Massachusetts, and Rhode Island, including the following areas, in northern Connecticut, Hartford, Tolland, and Windham. In Massachusetts, Bristol, Norfolk, and Plymouth. In Rhode Island, Bristol, Kent, Newport, Providence, and Washington. * Until 5 AM EDT Thursday * Light to moderate rain with heavy thunderstorms will continue to move across the watch area. Some areas have already seen 2 to 3 inches of rainfall with more possible. Therefore, the risk for localized flash flooding will continue into the overnight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
524 WGUS61 KBOX 130836 FFABOX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Boston/Norton MA 436 AM EDT Thu Sep 13 2018 CTZ002>004-130945- /O.EXP.KBOX.FF.A.0007.000000T0000Z-180913T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hartford CT-Tolland CT-Windham CT- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, and Willimantic 436 AM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 5 AM EDT EARLY THIS MORNING... The Flash Flood Watch for a portion of northern Connecticut will expire at 5 AM EDT early this morning. The Heaviest rain has moved out of the area. $$ MAZ013-016>021-RIZ001>007-131100- /O.EXT.KBOX.FF.A.0007.000000T0000Z-180913T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI- Including the cities of Foxborough, Norwood, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 436 AM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 7 AM EDT THIS MORNING... The Flash Flood Watch is now in effect for * Portions of Massachusetts and Rhode Island, including the following areas, in Massachusetts, Bristol, Norfolk, and Plymouth. In Rhode Island, Bristol, Kent, Newport, Providence, and Washington. * Until 7 AM EDT this morning * Light to moderate rain with heavy thunderstorms will continue to move across the watch area. Some areas have already seen 2 to 3 inches of rainfall with more possible. Therefore, the risk for localized flash flooding will continue into the early morning hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
606 WGUS61 KBOX 131104 FFABOX Flood Watch National Weather Service Boston/Norton MA 704 AM EDT Thu Sep 13 2018 MAZ013-016>021-RIZ001>007-131215- /O.EXP.KBOX.FF.A.0007.000000T0000Z-180913T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI- Including the cities of Foxborough, Norwood, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, and Newport 704 AM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH HAS EXPIRED... The Flash Flood Watch for portions of Massachusetts and Rhode Island has expired. The heavy rain threat has dissipated and thus there is no longer the threat of any flooding. $$ Sipprell
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this flash flood watch went out at Sep 12, 3:09 PM EDT, 1 minute earlier.
Area forecast discussion, Sep 12, 3:09 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Boston/Norton MA
309 PM EDT Wed Sep 12 2018
.SYNOPSIS...
Showers and isolated thunderstorms with locally heavy rainfall
will be focused south of the Mass Pike through tonight, then
improving conditions Thursday. Mainly dry and warm conditions
Friday into Monday will be followed by an increasing risk of
showers Tuesday into Wednesday as remnant moisture from Florence
approaches the region. The only impacts in southern New England
from Hurricane Florence will be high surf and dangerous rip
currents especially on the south coast through Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1055 AM Update...
Appears that the passing front has become nearly stationary
along the New England S coast at midday, with numerous showers
with a few embedded thunderstorms moving across central and W
Mass into N RI and N CT as seen on latest KBOX 88D radar
imagery. However, as the precipitation moves eastward, it tends
to dissipate.
Noting increasing instability across portions of W Mass into N
central CT with a few thunderstorms reported. Clusters of
lightning reported, with CG strikes as well as IC/CC seen in
the 5 minute lightning plots across portions of CT at 15Z. A
few lightning clusters also seen across portions of W central
Mass over the last hour or so.
With continued onshore wind flow and very moist low level
conditions in place, expect the lower clouds to linger through
the remainder of the day, especially along the coast. A bit
further inland, may see brief breaks in the low cloud deck, but
with the bands of precip across central and western areas, the
low deck may hold in place there as well.
Temps have trended slowly upward, but remain in the upper 60s
to lower 70s across most areas except a few spots have reached
the mid 70s along the immediate S coast of RI where winds
remain out of the SE.
Have updated near term to bring conditions current and
incorporated trends into the remainder of the afternoon
forecast.
Previous Discussion...
High resolutions model guidance signals that showers will
continue much of the day. While we don't have a lot going on in
the way of forcing, there is plenty of moisture in the column
(PWATs ~2 inches) and K indices over 30. A mid level short wave
moves across through today, along with the lingering front,
will produce showers and even a few thunderstorms this
afternoon into the evening. The best instability will be over
the southern half of the forecast area, especially over N CT.
Given the high moisture content, some localized flooding is
possible if any storms linger. Temperatures top out cooler than
yesterday, mainly in the 70s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
The widespread rain chances continue Wednesday night, with most
models placing the highest QPF totals over north and west MA.
Beyond that, the upper ridge continues to build over the east
coast on Thursday, which will be a bit of a transition day for
us. We'll move from the showery regime early on to drier weather
for the end of the week.
Drier air invades from the north and northeast late Thursday,
finally bringing PWATs under an inch in northern MA Thursday
evening. This will bring rain chances down through the day
Thursday. Temperatures will be several degrees warmer than
Wednesday, especially for inland locations including northern
and central MA.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* High surf / dangerous rip currents through Friday
* Warm and dry days and comfortably cool nights through Mon
* Threat of rain increases Tue into Wed
Overview...
Subtropical ridge builds across New Eng through the weekend and into
early next week which will bring warm and dry weather to SNE. High
pres at the surface will be locked in across the region with very
dry air in the column. This dry air pushes southward into SNE Fri
and lasts through at least Mon, as noted by very low KI values.
This results in mostly sunny and warm days and clear and
comfortably cool nights. Daytime highs will reach upper 70s and
lower 80s, especially Sat through Mon. Early morning lows should
drop back into the 50s.
Forecast confidence decreases Tue into Wed regarding the remnants of
Florence. Uncertainty is high on how this may evolve at day 6-7 as
many factors are at play, but the risk for rainfall will likely
increase during this time period.
Aside from high surf conditions / dangerous rip currents through
Fri, especially along the south coast, no direct impacts from
Florence.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...Moderate confidence.
Through This Afternoon...
IFR-VLIFR stratus remains in place, with patchy fog continuing.
Lower conditions seen across SW Mass into N CT where the
steadier showers and embedded thunderstorms are in place. May
see occasional brief breaks in the clouds across N central and
NE Mass through early afternoon. NE-E winds persist. Hit and
miss SHRA/TSRA, the latter a lower risk. Embedded RA/+RA. Could
also pose some VSBY issues.
Tonight...
Low IFR-VLIFR conditions persist, perhaps overspreading. But
indication of an improving trend closer to morning with CIGs and
VSBYs lifting towards MVFR / low-end VFR. Winds becoming N. Hit
or miss SHRA concluding.
Thursday...
A slight chance of SHRA continues. Any lingering IFR conditions
improve to VFR/MVFR by late morning.
KBOS Terminal...
Moderate confidence in TAF. Will hold with SCT-BKN MVFR-IFR into
this evening with continued onshore NE flow. Low confidence
conditions will improve much further.
KBDL Terminal...Moderate confidence in TAF. Hold with MVFR this
morning into midday. Into the afternoon hours, there could be
some improvement into low-end VFR before potentially dropping
back to MVFR-IFR into the evening period.
Outlook /Friday through Monday/...
VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...High confidence.
* Mariners should refer to the latest forecasts on Hurricane
Florence from the National Hurricane Center
Small Craft Advisories continue for most of the waters through
Wednesday night for rough seas.
Increasing swells from distant Hurricane Florence will be up to
5 to 6 feet mainly on the open waters.
Expect E-NE today, with speeds up to around 10 kt on the
eastern waters, then shift to E tonight.
Scattered showers and a few embedded thunderstorms will continue
through this period. Patchy fog will also develop again tonight
into Thursday morning.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Areas of rough seas.
Friday Night: Winds less than 25 kt. Local rough seas.
Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.
Sunday through Sunday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.TIDES/COASTAL FLOODING...
High Surf and Rip Currents...
Model guidance shows the swells subsiding today before building
again ahead of Florence late this week.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for ANZ235-237-
250-254>256.
Small Craft Advisory until 8 PM EDT this evening for ANZ251.
&&
SYNOPSIS...KJC
NEAR TERM...Sipprell/EVT
SHORT TERM...BW
LONG TERM...KJC/Sipprell
AVIATION...KJC/EVT/BW
MARINE...KJC/EVT/BW
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 12, 3:07 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 307 AM EDT Wed Sep 12 2018 CTZ002>004-MAZ002>012-014-015-026-130715- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Southeast Middlesex MA-Suffolk MA- Northern Middlesex MA- 307 AM EDT Wed Sep 12 2018 This Hazardous Weather Outlook is for portions of northern Connecticut as well as interior Massachusetts away from eastern and southern coastal regions. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ013-016>019-RIZ001>005-130715- Western Norfolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 307 AM EDT Wed Sep 12 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for eastern Massachusetts, southeastern Massachusetts and northern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020>024-RIZ006>008-130715- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Nantucket MA-Washington RI-Newport RI-Block Island RI- 307 AM EDT Wed Sep 12 2018 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Through this weekend... High surf and dangerous rip currents are expected due to Hurricane Florence, especially along Atlantic facing south coastal beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-130715- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 307 AM EDT Wed Sep 12 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Sep 12, 9:19 AM EDT, 5 hours 51 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 919 AM EDT Wed Sep 12 2018 MAZ022>024-RIZ008-121600- Barnstable MA-Dukes MA-Nantucket MA-Block Island RI- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, and New Shoreham 919 AM EDT Wed Sep 12 2018 ...PATCHY DENSE FOG WILL LINGER ACROSS CAPE COD AND THE ISLANDS THROUGH MIDDAY... The visibility across Cape Cod and the islands has improved for the most part this morning. However, with the light east to northeast winds in place, there will still be some reduced visibility to below one-half mile at times. The briefly reduced visibility may cause locally difficult driving conditions through around noontime. EVT
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:04 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Norfolk, Plymouth | 12 hr |
| Sep 12, 4:08 AM EDT | Small Craft Advisory | BOX | 3 days | |
| Sep 12, 1:13 PM EDT | Areal Flood Advisory | BOX | Bristol, Norfolk, Plymouth | 2 hr |
| Sep 12, 3:49 PM EDT | High Surf Advisory | BOX | Bristol, Dukes, Nantucket | 48 hr |
| Sep 12, 11:59 AM EDT | Areal Flood Advisory | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 3 hr |
| Sep 12, 2:25 PM EDT | Flash Flood Warning | BOX | Northeastern Connecticut Planning Region | 2 hr |
Nearby
Flash Flood Watches in Rhode Island, 2018Flash Flood Watches in Massachusetts, 2018Flash Flood Watches in Connecticut, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.